Illinois, 2016

Damaging Winds in Illinois, May 7, 2016

May 7, 2016 · NWS PAH · 6 events in 5 counties and zones

A cold front approached the area later in the day on May 7th. A line of thunderstorms developed ahead of it in central Illinois down to near St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$84,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A cold front approached the area later in the day on May 7th. A line of thunderstorms developed ahead of it in central Illinois down to near St. Louis during the afternoon hours. This line of storms then proceeded east/southeast along the I-64 corridor through the early evening hours. Damaging winds were the main impact from this bowing line of storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 7, 2:07 PM CST, 2 hours 36 minutes earlier.

Area forecast discussion, May 7, 2:07 PM CST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
307 PM CDT SAT MAY 7 2016

.SHORT TERM...(Tonight through Monday night)
Issued at 307 PM CDT Sat May 7 2016

Lots of sunshine over the southern half of Illinois, along with
dewpoints in the mid to upper 50s should support development of
thunderstorms along and possibly ahead of the cold front that is
draped east to west across central Illinois. We will be keeping an
eye on the cluster of storms near Hannibal and Quincy. Would
expect this area to push quickly east southeast into the I-64
corridor in the next 3 to 4 hours, as the latest HRRR runs
indicate. The more organized the complex the greater chance of
damaging winds, but if we maintain more individual storms, large
hail will also be a concern.

The 12Z models are in agreement in bringing the cold front about
half way through the area this evening and then stalling it out
overnight into Sunday morning. The models are not in good
agreement in how much, if any, convection there will be with the
front behind this evening's suspected complex. Will keep a chance
of showers and storms for much of the night, but will have it dry
by 12Z Sunday.

It appears that Sunday and much of Sunday night will be dry for
much of the area. The old boundary will lift back north as a warm
front late Sunday and Sunday night, and cannot rule out an
isolated storm along I-64, mainly in southern Illinois Sunday
afternoon and evening. We will have a short wave ridge overhead
Sunday, so development should be extremely limited if there is any
at all.

We should be in the warm sector Sunday night and Monday, as the
upper-level storm system moves east into the southern Plains. We
will be in southwest flow aloft, but there is no obvious focus for
convective development. An upper-level impulse or two may be
strong enough to touch off some showers and storms through this
period, with the focus for chance PoPs mainly in southeast
Missouri.

More widespread thunderstorms are expected Monday night, especially
over southeast Missouri and southern Illinois, as the upper-level
storm system lifts northeast through our region. Given that this
system will be moving through near prime convective time, figure
that some severe storms are a good bet, especially in southeast
Missouri.

.LONG TERM...(Tuesday through Saturday)
Issued at 307 PM CDT Sat May 7 2016

Medium confidence at best in timing. High confidence in
rainfall/storms mid week.

Some slight differences in timing with mid week event but all the
scenarios bring rain/storms to the area. We will be in the warm
sector with a warm front to our north and a cold front to our west
Tuesday and Wednesday. On Thursday a cold front will move through
keeping us in at least chance category for storms. Forecast sounding
indicate sufficient instability especially afternoon and evening for
some strong storms or possibly even severe. We will be warm sectored
with the Gulf openly supplying moisture to the area. Surface based
instability will be abundant with LI's negative 5 or better until
Thursday. CAPE's ranging between 2k and 3k j/kg2. There will be a
shallow inversion overnight on those days but the LCL will be above
the inversion with plenty of elevated instability. This will need to
be monitored closely. After this system rotates through there is yet
another upper low poised to move through with a surface reflection
of a cold front. This system will move through Friday night into
Saturday depending on which model you select. The GFS is a little
faster as usual so would lean more heavily toward the Saturday
scenario. But will let the extended init and collaboration make the
final call. The Saturday event does not look too impressive at this
time with the previous cold front scouring out the moisture and not
much time for the atmosphere to recover prior to the second wave.

&&

.AVIATION...
Issued at 1242 PM CDT Sat May 7 2016

A cold front will move through KEVV and KOWB this evening and then
stall out before reach KCGI and KPAH. Ahead of it west winds will
gust 20-25kts at all sites through the afternoon. A chance of
thunderstorms will accompany the front through KEVV and KOWB,
mainly this evening. At this point, confidence is low in the
coverage/duration of any TS near/with the front, so kept the
forecasts VFR for now. Will update with more specific forecast
once the impact becomes more clear.

&&

.PAH Watches/Warnings/Advisories...
IL...Lake Wind Advisory until 6 PM CDT this evening for ILZ075>078-
     080>094.

MO...Lake Wind Advisory until 6 PM CDT this evening for MOZ076-086-
     087-109>112-114.

IN...Lake Wind Advisory until 6 PM CDT this evening for INZ081-082-
     085>088.

KY...Lake Wind Advisory until 6 PM CDT this evening for KYZ001>022.

&&

SHORT TERM...DRS
LONG TERM...KH
AVIATION...DRS
Hazardous weather outlook, May 7, 2:51 PM CST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
351 PM CDT SAT MAY 7 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-081000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
351 PM CDT SAT MAY 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM.

A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE THROUGH THE
EVANSVILLE TRI STATE AREA THIS EVENING. DAMAGING WINDS WILL BE
THE PRIMARY CONCERN...BUT LARGE HAIL CANNOT BE RULED OUT. LOCALLY
HEAVY RAIN AND LIGHTNING CAN ALSO BE EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE FORECAST FOR ALL OR A PORTION OF THE AREA SUNDAY
THROUGH THURSDAY. A FEW STRONG TO SEVERE STORMS WITH LARGE HAIL
AND DAMAGING WINDS WILL BE POSSIBLE LATE MONDAY AND MONDAY NIGHT
ESPECIALLY OVER SOUTHEAST MISSOURI. A FEW STRONG STORMS MAY BE
POSSIBLE AT OTHER TIMES WITHIN THIS PERIOD.

ANOTHER CHANCE OF THUNDERSTORMS IS FORECAST FRIDAY NIGHT INTO
SATURDAY...BUT SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACROSS THE EVANSVILLE TRI STATE SHOULD BE PREPARED FOR
ACTIVATION THIS EVENING AS THE COMPLEX APPROACHES GENERALLY AFTER
6 PM.

DRS

The radar

The Evansville,IN radar (KVWX), 114 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
May 7, 4:43 PM CST to 4:50 PM CST
Where
Jefferson County, Boyd to Woodlawn
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
38.420, -89.020

A trained spotter estimated a wind gust to 75 mph at Boyd. In Woodlawn, a large tree limb was down across a power line.

Thunderstorm Wind, Hamilton

When
May 7, 5:17 PM CST
Where
Hamilton County, 2 mi NE of Bell Prairie City
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.240, -88.544

A trained spotter measured a wind gust to 61 mph.

Thunderstorm Wind, Wayne

When
May 7, 5:30 PM CST
Where
Wayne County, 5 mi SE of Mt Erie
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
38.469, -88.165

Large tree limbs and branches were down.

Thunderstorm Wind, White

When
May 7, 5:36 PM CST
Where
White County, Norris City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.980, -88.320

A trained spotter estimated the wind gusted to at least 60 mph.

Thunderstorm Wind, White

When
May 7, 5:40 PM CST
Where
White County, Carmi to Crossville
Measured
56 kt (64 mph) estimated gust
Property damage
$18,000
Reported by
Trained Spotter
Coordinates
38.080, -88.170

In Carmi, snapped trees and power poles were reported. Winds gusted to near 65 mph at Crossville based on a report from a trained spotter.

Thunderstorm Wind, Wabash

When
May 7, 5:49 PM CST to 5:52 PM CST
Where
Wabash County, Mt Carmel Muni Arpt to Mt Carmel
Measured
57 kt (66 mph) measured gust
Property damage
$60,000
Reported by
AWOS
Coordinates
38.600, -87.720

A wind gust to 66 mph was measured at the Mount Carmel Municipal Airport. In Mount Carmel, the roof was blown off of the middle school gym. About 500 gallons of rainwater was removed from the gym. Numerous trees and power lines were down throughout the city. Portions of the city were without power.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627084, 627085, 627088, 627091, 627086, 627087.